NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 7, 2015
Pharmacy and Medications
Can Long-Term Use of NSAID Cause Stroke?
Hello expert, I have consulted the Medline Plus web site and found that long-term use of NSAID medications such as Ibuprofen, Naproxen... may cause stroke or heart attack.
From what I know, it is logical to have GI problem such as abdominal cramp, nausea or bleeding with long-term use of such medicines rather than stroke because stroke is caused by blood clot in the vessel of brain and NSAID thins blood rather than clot the blood.
So, why is a stroke or heart attack likely to happen with long-term use of NSAID?
As you already have found, long-term use of NSAIDs can cause GI problems, both due to the "thinning" effect and the irritation the drug causes on the stomach. From this standpoint your logic could be correct, but there are other causes of stroke besides a clot.
Strokes can also be caused by a blood vessel breaking open in the brain; this is termed a hemorrhagic stroke. These types of strokes are caused by chronic high blood pressure that weakens the blood vessels or even very high blood pressures for a short period of time.
Heart attacks can also be brought on by high blood pressure. The extra pressure in the blood vessels can cause the rupture of a cholesterol plaque and a clot results when the cholesterol is released and comes into contact with platelets and other clotting factors.
NSAIDs can increase blood pressure by acting on your kidneys causing your body to hold onto sodium and water, so it is advised that patients with heart disease or risk of heart disease or stroke avoid these medications where possible. Using NSAIDs for long periods of time can cause high blood pressure and therefore result in a stroke or heart attack.
Submitted by Lindsay Skomrock, PharmD Candidate The Ohio State University College of Pharmacy
Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University